More cancer pain after chemo?


My mum has advance ovarian cancer stage 3/4 and had her first cycle of chemo on Wednesday. She was fine up until early hours Friday morning where she started to be violently sick and not be able to hold down any pain relief or antisickness so as you can imagine is a viscous circle. Do you know if it is common for the pain to increase where the cancer is after chemo? I guessed it's where the chemo is attacking the cancer at the moment but she has been complaining a lot more about the pain. I took her to hospital and she is being kept in so they monitor her for a day or so. They have her all the meds she needed via an IV and not trying to get her back oral so she can go home, soon as she doesn't have meds through IV she is in pain again. Any advice or experience would really help?

7 Replies

  • Hi. Sorry to read that your Mum is sick after chemo. While I can't comment on why - all I can say to you, is that myself, and most of the women I have spoken to : all felt great for the 2 days after chemo, and then aftershock of sickness, etc hits in. If she was on steroids, it can happen when she finished chemo.

    But let the hosp staff know though.

    Best wishes and kind regards.


  • Yes you do get a reaction to chemo a few days post chemo, obviously your Mums was in the higher range. What Chemo is she on, I know my onc said that you get pain in the tumour area from Gemzar which I did and which is only now going away. Perhaps they will look into changing the antisick and steroids or add steroids if they havent done. A possibility next time around is that the chemo be slowed down a bit or that the dosage be reduced. If your Mum has lost weight, perhaps the original prescription for chemo was too high, that is another possibility. I am so sorry your Mum had a bad reaction but I am sure they will stabilise her enough to come home and it may never happen the next time, I think the first is always the worst. Sending you hugs

  • E hi, sounds like you and your mum are understandably concerned and it is tough both bring the person dealing with chemo and her daughter carrying for her. I have had similar experiences to your mum with sickness and pain in the tumour site after chemo when I was on carboplatin and gemcitabine and now on carbo and caelyx. In fact it happened to me last week but had eased a lot now. I think that the chemo works on the tumour and it may get inflamed and irritated there. It only lasted a few days. I have always struggled with nausea from day 2 after chemo but this one is worse and I had to go into hospital for 2 days to get iv meds after 1st cycle. On 2nd one he reduced the dose a but and have me different anti sickness meds. I hope things improve soon for your mum

    Love Francesca x

  • Hi, this is difficult as we all react differently to chemo. I had a burning pain in my abdomen on the first night after chemo then it went away. I felt ok the next day, had to take my anti sickness meds as prescribed though. Was fine the following day until late afternoon and that's when the pains began starting in my heels, moving up info my shins and knees. By the following day I found the pain unbearable and had to speak help. My chemo buddy sailed through the same chemo with no side effects. We are both stage 3. I am stage 3b, not sure of her sub group.

    At the moment your mum is in the best place. The hospital staff will do their best for her. Let us know how she is getting on. You try a m d get some rest whilst she is getting cared for. Ann xo

  • I had this kind of reaction in the same timeframe after my first chemo which was carbon/taxol. It wasn't as bad after the second dose, when I' d started to improve, but as others have said, it's a few days after the infusion that it's worst, then gradually improves. I've also had pain where the cancer is after treatment and have read in the info they give out and online that it's a recognised side effect. That also, for me, got better over time as the tumour shrank. There's just so much to take in and to worry about with the disease and it's treatment :-( as well as coping with emotional reactions. Good that your mother has you for support. Hope she improves soon.

  • Hi Lesley,

    Mum is also on carbo and taxol, maybe it is a common reaction yet. I keep saying it must be a good pain as its targeting the cancer and killing it off. Hopefully she is over the worst hurdle nearly and each time it will start to get a bit better for her. It's such a scary process as no one really knows what to expect or what's right or wrong with the reactions and symptoms. Thanks for replying I appreciate it! Xxxx

  • Totally agree about the scary process. Thank goodness we have this site

You may also like...